Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
millie6

Topical, Antibiotic , Roaccutane and Spirolactone experiences...acne finally cured at 28yo!

Hi all

Seeing as I visited this site so often when I was trying out different meds I'd been prescribed for acne thru the yrs and found it really helpful to hear other ppls experiences , I thought i'd add my 2 cents worth and hope that it can offer some help to other unlucky ppl afflicted with the same type of acne as myself.....

I have had acne since probably 13 or 14 yrs old (am now 28) and had gone through a lot of topicals (dalacin T etc) before being prescribed the pill dianette. This was very helpful until my early twenties when I started to get acne along my jawline and cheeks, very hard to get rid of, painful, sometimes bleeding, always scarring and took ages to heal.

(I am unsure what brought this on but I did have a contraceptive injection for the first time, the ones that last three months. This didn't agree with me in other ways also, like it gave me migraines so i decided to stop it but that was when my acne started to get worse I think from memory) I also have a strong family history of acne with my father taking antibiotics for acne rosacea until his late 50s.

So i was prescribed the antibiotic Minocin, which is fantastic! completely cleared my acne but then I wanted to use the pill as contraception and was unsure how safe it would be while on minocin as it can (supposedly but not proven) interfere with the pills absorption. So....I was referred to a derm and he prescribed me another antibiotic called Trimethroprim (often used for urinary tract infections I think....nice!) and this worked just as well as minocin and didn't affect the pill. This however was tough on my stomach but only when I drank alcohol, i could be hungover for 3 days with serious throwing up involved, but the effects were SO worth it, perfect skin...

However, to my dismay, my doc wouldnt prescribe it for me any more after 2 and a half yrs as she thought it could have bad side effects long term and everytime I stopped taking it my acne would return with a vengeance.

So i was sent back to the derm and he prescribed me roaccutane which i found a huge worry deciding whether to take it or not as i looked through all the negative comments on this site but also encouraged by the positive. Long story short, i was put on an 8 month low dose course of roaccutane (25mg/day)as he said my acne was 'persistent adult acne' although he said it was mild to moderate. low dose courses are supposed to be better tolerated and less side effects.

After a few weeks my skin was completely clear; although my lips were dry and my eyes would get dry, i didn't really have a lot of side effects that were that bad. I only completed 3 of these 8 months as I moved to Oz and couldnt be monitored anymore by my usual derm.

So 6 months later my acne returned and my new derm decided to put me on another low dose course to see if finishing the course would work so i was put on a 6 month course of 20mg/day (they only supply in 20mg in Oz, not 25, thats the reason the dose was different).

This time the acne cleared as usual and side effects were probably worse this time (styes in my eyes, very dry lips, sore back) but defo nowhere near me considering stopping taking it, they were defo tolerable. I was also prescribed Differin cream to apply after i had finished the course as a preventative measure. (I have also used isotretinoin gel (antibiotic gel) that my doc prescribed but I found this to be no good at all!)

However, after only maybe 3 months this time the acne returned and so this time i made a appointment with a derm that specialises in acne that had been too busy to se me the first time so i had to wait for a few months to see her.

This is where the story ends and it is a happy ending. She saw me and told me that my acne was hormonal, she could tell because my spots were always on my lower jawline , chin, lower cheeks, not the typical t zone (although i sometimes got breakouts on my forehead). She also said roaccutane would not work on hormonal acne as this would always only be a temporary measure as it would dry up the oil gland s but the hormones would eventually stimulate them again.

She said she could have carried out tests to confirm but it would have been necessary for me to come off the pill to test properly and she didnt want to do that but my acne was basically caused by either having too much testosterone/androgens in my system or that i was hyper sensitive to them so my skin reacted by going crazy. She asked me if it was related to my monthly cycle and its something i had never noticed so i said i didnt think so but actually during the first few months of taking it i noticed that it was absolutely related, with it flaring up just towards the end of my pill packet and up to a week r 2 after.

So she said she was positive that spirolactone (spiractin) would cure me, its an adrogen blocker (but also works to dry out the oil glands) and i was put on a 50 mg/day dose to ease me into it for 3 months. during these 3 months i didn't notice a huge change, i was defo still breaking out but maybe had slightly improved. On my next visit she upped it to 100mg and then about 2 months later my skin cleared and has been perfect ever since. Theres not really any bad side effects (its also an antidiuretic and makes you go to the toilet more but I don't really notice that much, although it does make you thirstier so need to drink a bit more water). Theres even some good side effects as its prescribed for a range of other conditions ...it lowers blood pressure, reduces sodium (but increases potassium so have cut down on bananas!)......its also meant to reduce bloating which i am unsure of either way,.... AND (this is a good one) its meant to make your boobs bigger! ....Don't think spiractin is suitable for men though , it may give man boobs unfort :-(

Anyhow I've been on this 100mg/day since october (thats 4 months now) but I can't foresee anything changing and my derm said that its perfectly safe to use long term and for me, its definitely better than all the other options out there with their side effects and this actually works!

Its really cheap, like 30 dollars for 100, thats 10 bucks a month.

so thats my story, hope that it can help someone else struggling with all the decisions you're faced with trying to beat this awful thing.

Also, just a note, I also tried a non dairy diet with a slight improvement maybe but it was still bad, same for apple cider vinegar ....I just smelled rough and burned my face, no improvement from that either. (my lower back still hurts which my suspicions are pointing towards roaccutane but who knows, could be a coincidence....)

I still use differin cream occasionally, as a preventative (although it causes uv sensitivity so i try not to when its sunny) and i think it helps although its not really needed. I think I like using it still as its a retinoid and i have heard that that it the only substance thats actually proven to reduce wrinkles and give you younger looking skin, as it helps break down the old skin layer.

Spiractin has been a real godsend for me which is handy as i was beginning to run out of options! I no longer have to spend hours getting ready trying to conceal my spots and can just relax getting out of bed and not have to worry how it looks anymore. I would highly recommend to anybody.

Edited by millie6

Share this post


Link to post
Share on other sites
Hi Millie,

I think that my acne is exactly the same as yours, I was wondering if spiractin can be used if you want to get pregnant?

No! Spiractin (aka Spironolactone) should not be used during pregnancy. It's an androgen blocker and can cause some problems for the fetus. Check out the many threads on Spironolactone in the Hormonal Treatments forum.

Share this post


Link to post
Share on other sites

Wow, same story. I also only get spots on my chin/around my mouth and only occasionally on my nose or head. I went to see the derm today and (because of liver probs) can only use roaccutane for the next 4 weeks. However he mentioned Spiractin, which I was dubious about, but reading your post I am going to go to the Dr TOMORROW and ask for it!

Also, I moved to oz too!

This specialist you saw, anywhere near Sunny Coast, QLD ???

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×